Hail, Yuma
- When
- April 21, 3:55 PM MST
- Where
- Yuma County, 6 mi SW of Clarkville
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.319, -102.701
An upper low pressure system and surface cold front in eastern Colorado resulted in a line of strong to severe thunderstorms during the afternoon and early evening hours. Several reports of hail and a brief tornado occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An upper low pressure system and surface cold front in eastern Colorado resulted in a line of strong to severe thunderstorms during the afternoon and early evening hours. Several reports of hail and a brief tornado occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 21, 2:13 PM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 313 PM MDT SAT APR 21 2007 .DISCUSSION...FORECAST PROBLEMS WILL BE TONIGHT AND SUNDAY FOLLOWED BY THE ONSET OF PRECIPITATION WITH THE NEXT STORM SYSTEM AT THE BEGINNING OF NEXT WEEK. SATELLITE SHOWING AN ACTIVE FLOW PATTERN FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. FLOW IS PROGRESSIVE BUT STILL FAIRLY AMPLIFIED...ESPECIALLY OVER THE PACIFIC. BLOCK OVER THE EASTERN PORTION OF THE COUNTRY LOOKS LIKE IT IS BREAKING DOWN. IMMEDIATE CONCERN IS SYSTEM MOVING IN FROM THE DESERT SOUTHWEST. LOW LEVEL MOISTURE HAS INCREASED DRAMATICALLY SINCE YESTERDAY. AT JET LEVEL...STRONG JET OF 150 TO 200 KNOTS BEHIND SHORTWAVE TROUGH APPROACHING WEST COAST. MODELS ARE UNDERDOING THESE SPEEDS. OTHERWISE THE MODELS LOOKED REASONABLY INITIALIZED. AT MID LEVELS...BASED ON SATELLITE THE MODELS DO NOT LOOK AMPLIFIED ENOUGH/FAR ENOUGH WITH THE SYSTEM NEAR THE ALEUTIANS. A LITTLE LATE DUE TO THE WATCH JUST BEING ISSUED. WILL BE DOING A BLEND OF THE MODEL SOLUTIONS. WILL BE GOING WITH THE SLOWER...WETTER...AND COOLER MODELS NOT ONLY FOR THE STORM AFFECTING THE AREA THROUGH TOMORROW BUT WITH THE STORM THAT WILL MOVE INTO THE AREA AT THE BEGINNING OF THE WEEK. TONIGHT...MODELS ARE FURTHER WEST WITH THE DRYLINE THAN THEY WERE YESTERDAY. INITIATION HAS BEGUN IN EASTERN COLORADO. WILL HAVE DEEP LIFT THROUGH THE NIGHT AS THE PRECIPITATION MOVES SLOWLY EAST AND NORTHEAST. AFTER SPEEDING UP THE LAST FEW DAYS...THE MODELS SLOWED THE PROGRESSION BACK TODAY. HAVE HIT THE WORDING HARD IN THE ZONES. REINTRODUCED THE HEAVY RAINFALL POTENTIAL DUE TO THE TRAINING POSSIBLE. SUNDAY/SUNDAY NIGHT...BECAUSE OF THE SLOWER PROGRESSION OF THE STORM...THE RAINFALL WILL LAST LONGER INTO THE DAY. SO RAISED THE POPS ACCORDINGLY. ALSO LOWERED MAXES BECAUSE OF THE LINGERING CLOUD COVER AND PRECIPITATION. SOMETHING THE NIGHT SHIFT WILL HAVE TO CONSIDER IS THE STRENGTH OF THE WINDS BEHIND THE SYSTEM TOMORROW. MODELS INDICATE THAT WE COULD REACH ADVISORY CRITERIA. THE NIGHT PERIOD CONTINUES TO BE A PROBLEM. NIGHT SHIFT TOOK THE POPS OUT BUT MODELS ARE PERSISTENT IN BRINGING IN SOME LIFT AND MOISTURE IN THE WESTERN PORTION OF THE FORECAST AREA AFTER MIDNIGHT. RIDGING IN THE EASTERN COUNTIES WILL KEEP THEM DRY. SO REINTRODUCED A SLIGHT CHANCE OF SHOWERS THERE. BECAUSE OF THE EASTERLY WINDS AND MOISTURE INCREASE AT LOW LEVELS...INTRODUCED PATCHY FOG. MONDAY/MONDAY NIGHT...WILL HAVE LINGERING PATCHY FOG IN THE MORNING. NEW MODEL RUN IS SLOWER THAN YESTERDAY WITH THIS NEXT SYSTEM. LIFT AND UPPER JET ARE TO THE WEST OF THE AREA LATE MONDAY AFTERNOON. HAVE SOUTHEAST WINDS PUMPING IN MOISTURE AT LOW LEVELS AND THE LEE TROUGH/DRYLINE LOOKS TO BE TO THE WEST OF THE AREA...WHICH HAS BEEN THE PATTERN LATELY. PULLED THE SLIGHT CHANCE POPS IN THE AFTERNOON BACK TO THE WEST FOR LOCATIONS ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. SOME DIFFERENCE IN THE JET PROGRESSION DURING THE NIGHT. NAM HAS THE LEFT FRONT QUADRANT OVER THE WESTERN PORTION OF THE FORECAST AREA BY 12Z...THE UKMET IS A LITTLE FURTHER EAST WITH THE GFS OVER THE EASTERN THIRD OF THE AREA. THE SLOWER PROGRESSION WOULD MAKE SENSE CONSIDERING THE AMPLIFICATION AND THE JET WIND BEHIND THE SYSTEM. LIFT AND MOISTURE IN PLACE FOR ANOTHER BOUT WITH STRONG TO SEVERE THUNDERSTORMS DURING THE NIGHT...AND HAVE CONTINUED THE HIGH CHANCE FOR THAT PERIOD WITH A SLIGHTLY HIGHER CHANCE IN THE WEST. DEPENDING ON THE CLOUD COVER...SHOULD WARM UP OKAY DESPITE THE SOUTHEAST WINDS. WILL PROBABLY END UP GOING NEAR GUIDANCE FOR THE MAXES. TUESDAY...MODELS ARE IN GOOD AGREEMENT WITH THE NEXT SYSTEM. THE ECMWF IS A LITTLE FURTHER NORTH THAN THE CANADIAN AND THE GFS FURTHER SOUTH WITH THE UKMET IN BETWEEN. STILL LOOK TO HAVE SOME JET LIFT AROUND. POPS ARE HIGH. CURRENT FORECAST HAS THIS WELL IN HAND AND ONLY MADE MINOR TWEEKS. LOOKS LIKE A COOL AND RAINY DAY. TUESDAY NIGHT THROUGH THURSDAY...MODELS ARE SLOWER IN KICKING THE TUESDAY SYSTEM OUT AND THEY ALL PRETTY MUCH AGREE ON THIS. WHAT IS INTERESTING THE GFS IS THE FURTHEST SOUTH AND IT HAS HAD A NORTHERN BIAS RECENTLY. PRECIPITATION LOOKS WIDESPREAD AND CONTINUES INTO WEDNESDAY WITH SOME LINGERING PRECIPITATION MAYBE IN THE FAR SOUTHEAST LATE WEDNESDAY. KEPT COOL TEMPERATURES ON WEDNESDAY. THURSDAY LOOKS TO BE THE IN BETWEEN DAY AND WILL KEEP DRY WITH RIDGING. THURSDAY NIGHT INTO SATURDAY...UNLIKE THE EARLIER PART OF THIS PERIOD...PLENTY OF DISCREPANCY IN THE MODELS DURING THIS PERIOD. THE GFS IS MORE PROGRESSIVE WITH THE NEXT SYSTEM IN TAKING NORTHWEST TO SOUTHEAST ACROSS THE AREA. THE 12Z RUN OF THE GFS IS FURTHER SOUTH THAN THE 06Z GFS AND WOULD MAKE FOR A COOL AND WRAP AROUND STRATIFORM RAIN DAY THURSDAY NIGHT INTO FRIDAY WITH RIDGING ON SATURDAY. HOWEVER...THE ECMWF CUTOFFS/KEEPS UPPER LOW OVER THE NORTHERN GREAT BASIN INTO WYOMING AND KEEPS THE AREA IN THE WARM SECTOR. LEE TROUGH IS TO THE WEST OF THE AREA. THIS WOULD MAKE FOR A WARMER FORECAST WITH A THREAT FOR CONVECTION. FROM HPC BLEND FORECASTS THEY ARE LEANING MORE TOWARD THE ECMWF. WAS HARD TO BLEND WITH SURROUNDING OFFICES ON THIS BUT DID THIS WITH SLIGHT TWEEKS TO THE HPC GUIDANCE. DID GO WITH THE WARMER TEMPERATURES AND THE CHANCE OF CONVECTION. THANKS TO ALL FOR COLLABORATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1054 AM MDT SAT APR 21 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1054 AM MDT SAT APR 21 2007 /1154 AM CDT SAT APR 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WITH A SLIGHT RISK OF THUNDERSTORMS OVER YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN EASTERN COLORADO TODAY. A STRONG UPPER LEVEL LOW OVER ARIZONA WILL EJECT INTO EASTERN NEBRASKA BY SUNDAY MORNING. SURFACE HEATING COMBINED WITH INCREASING INSTABILITY WILL RESULT IN RAPID THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON. A DRYLINE IN EASTERN COLORADO WILL LEAD TO SUPERCELL THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS ARE EXPECTED TO MOVE NORTHEAST AROUND 35 MPH. THE MAIN THREAT WILL TRANSITION FROM LARGE HAIL AND A FEW STRONG TORNADOES LATE THIS AFTERNOON TO LARGE HAIL AND DAMAGING WINDS DURING THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE TRI- STATE REGION MONDAY AHEAD OF AN INTENSIFYING UPPER LEVEL LOW ADVANCING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TO LINGER THROUGH WEDNESDAY AS THIS SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. CLK
The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
5 hail, 1 tornado. Local standard time, as filed.
Hail covering the ground.
Hail covering the ground.
Brief tornado produced damage to outbuildings at a farmstead on Road 37.5 and Road LL in extreme northern Kit Carson county. A 25x100 shed was lofted and flipped over. This resulted in damage to a hay bailer and two grain bins.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20664, 20665, 20666, 20667, 20668, 21478.